MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA T3/4L (F4) SPHERE INSTRUMENT SET; INSTRUMENT FOR KNEE SURGERIES

MEDACTA INTERNATIONAL SA T3/4L (F4) SPHERE INSTRUMENT SET; INSTRUMENT FOR KNEE SURGERIES
Catalog Number 11.11024
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/07/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 13 november 2023 gmk efficiency 77.11.0092 trial keel s3-4 lot.Mat59438-mat60774-mat61770 the lot of the set is not known, it could be set lot 2306258 or set lot 2310798 mat59438: 500 items manufactured and released on 30-jan-2023.No anomalies found related to the problem.To date, no other similar events have been reported on the same lot during the period of review.Mat60774: 600 items manufactured and released on 28-feb-2023.No anomalies found related to the problem.To date, no other similar events have been reported on the same lot during the period of review.Mat61770: 1200 items manufactured and released on 27-mar-2023.No anomalies found related to the problem.To date, no other similar events have been reported on the same lot during the period of review.Set lot 2306258: 50 items manufactured and released on 19-apr-2023.Expiration date: 2028-apr-01.No anomalies found related to the problem.To date, 45 items of the same lot have been sold with no similar reported event during the period of review.Set lot 2310798: 50 items manufactured and released on 31-may-2023.Expiration date: 2028-may-14.No anomalies found related to the problem.To date, 25 items of the same lot have been sold with no similar reported event during the period of review.
 
Event or Problem Description
The surgeon wanted to use a 30mm/11 tibia stem on a patient who was performing an ltk, but the extension set was not available during surgery, so we used the metal stem trial on the efficiency keel gray handle.The threaded part of the trial keel s3-4 broke into the metal trial stem.The surgeon was not able to remove the broken part of the keel, so the surgery was completed leaving the trial stem inside the patient's bone.A new keel was used and it was possible to punch it into the trial baseplate; the trial stem was pushed slightly down so that there was room for the final tibia baseplate.A delay of 25 minutes occurred on a total surgery time of about 1 hour and 25 minutes.No revision surgery is currently planned.
 
Additional Manufacturer Narrative
Clinical evaluation performed by medacta medical affairs director: while performing a tka surgery, it was decided to use an impromper coupling due to lack of stock in the or.This resulted in the metal trial stem being separated from the trial baseplate and then it was decided that removal would constitute an unnecessary burden to the patient.This is a medical decision.Therefore, the trial stem was left in the intramedullary canal.The trial stem is made of surgical grade stainless steel, approved for surgical use but not for long term implantation.However, being fully embedded in bone, with no exposed surfaces, we can assess this condition as being reasonably safe, and certainly we acknowledge the decision of the surgeon to avoid a very invasive operation to retrieve the item.The situation caused a lengthening of the surgery time of approx 25 minutes, but we cannot comment on the possible consequences of this aspect.We do not think that the event was caused by a defective device.
 
Additional Manufacturer Narrative
Preliminary investigation performed by r&d project manager on (b)(6) 2024: even though the gmk efficiency instrumentation allows to use a metal trial extension stem in combination with a plastic efficiency trial keel puncher, the correct combination is with the efficiency trial stem, as reported in the surgical technique.In this case, the dedicated set containing the efficiency trial stem was not available during surgery.The efficiency trial stem is a little more fluted compared to the metal version and the distal part is a little smaller than the metal one, but the reamer allows a proper preparation for both extension stems and is the same for the standard full metal surgical approach.We can assume that two possible factors could have led to the problem: suboptimal preparation of the tibial canal and/or incomplete engagement of the two components, which during impaction could have led to unexpected forces on the threaded part of the keel, causing the breakage.However, since the piece was discarded and no pictures of the broken part were taken, the available information does not allow us to determine a certain root cause.Information in this fu: preliminary investigation.

Brand Name
T3/4L (F4) SPHERE INSTRUMENT SET
Common Device Name
INSTRUMENT FOR KNEE SURGERIES
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key18254241
Report Number3005180920-2023-00939
Device Sequence Number6168408
Product Code LXH
UDI-Device Identifier07630040713986
UDI-Public07630040713986
Combination Product (Y/N)N
Initial Reporter CountryAS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number11.11024
Device Lot Number2306258
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2023
Supplement Date Received by Manufacturer11/07/2023
11/07/2023
Initial Report FDA Received Date12/04/2023
Supplement Report FDA Received Date12/22/2023
01/26/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/19/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale
Patient Weight90 KG
Patient EthnicityNon Hispanic
Patient RaceWhite